herpes simplex/fungal infection

Question

Dear Doctor,

I have been on HIV treatment now for 1 year and a half. When i started i used to take TRimune but i had severe lipoatrophy so my doctor changed me to ATRIPLA 6 months ago. The first month after the new treament all was fine but now i usually get a rash before or after my periods, it usually starts very small like an insect bite and then spreads and becomes round and bigger and very itchy. Mostly its on my hands, legs, and bums. My doctor at first thought its an allergy, then later said it was fungal infection and then now he is saying its herpes simplex. I have been on medications i.e fluconazole and acciclovir for all the above but this month again it has come back but less severe and only on my elbow and knee. What could it be? please advise as it is depressing me.

thanks and regards Charmu.

Answer

Tough to answer with any confidence without an examination of the rash and further history. The rash has some features of herpes which generally responds to acyclovir. There are some forms of auto-immune disease where rashes related to menstrual cycle are reported. What you describe is not commonly observed in women taking Atripla so there is not much literature to refer to. It is possible that the Sustiva (efavirenz) in the Atripla is causing changes in the female hormone levels that could contribute to menstrual related problems. That interaction would be tough to sort out. Hopefully over the next several months the problem is diminish as far as the symptoms you are experiencing. KH